Alert archive / California / Freeze Warnings in 2011

Freeze Warning 10, NWS San Francisco Bay Area, CA

December 23, 20119 counties in California

NWS San Francisco Bay Area, CA issued this freeze warning at Dec 23, 2011, 1:33 PM PST for 9 counties in California. It took effect at Dec 23, 2011, 11:00 PM PST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 23, 2011, 1:33 PM PST (21:33 UTC)
In effect from
Dec 23, 2011, 11:00 PM PST
Expired
Dec 24, 2011, 9:00 AM PST
In force
10 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 42 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2011-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2011-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3206 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

290 
WWUS76 KMTR 232133
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
133 PM PST FRI DEC 23 2011

...FREEZE WARNING IN EFFECT FROM 11 PM TONIGHT TO 9 AM SATURDAY...

.A COLD AIRMASS WILL CONTINUE OVER THE AREA TONIGHT. A CLEAR
SKY...LIGHT WIND...AND A DRY AIRMASS WILL ALLOW TEMPERATURES IN
THE INLAND VALLEYS AND SOME COASTAL AREAS TO DROP BELOW FREEZING.

CAZ506-507-510-513-516-241200-
/O.NEW.KMTR.FZ.W.0010.111224T0700Z-111224T1700Z/
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
EAST BAY INTERIOR VALLEYS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
133 PM PST FRI DEC 23 2011

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST
SATURDAY. 

* TEMPERATURES: EXPECT WIDESPREAD LOWS IN THE 20S LATE TONIGHT
  INTO SATURDAY MORNING. ISOLATED WIND SHELTERED SPOTS COULD EVEN
  BRIEFLY DIP INTO THE UPPER TEENS.

* IMPACTS: SENSITIVE VEGETATION COULD BE KILLED BY THE COLD
  TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. 

&&

$$

CAZ528-241200-
/O.NEW.KMTR.FZ.W.0010.111224T0700Z-111224T1700Z/
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
133 PM PST FRI DEC 23 2011

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST
SATURDAY. 

* TEMPERATURES: EXPECT WIDESPREAD LOWS IN THE MID 20S TO LOWER 30S
  LATE TONIGHT INTO SATURDAY MORNING. ISOLATED WIND SHELTERED
  INLAND VALLEYS COULD EVEN BRIEFLY DIP TO NEAR 20.

* IMPACTS: SENSITIVE VEGETATION COULD BE KILLED BY THE COLD
  TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. 

&&

$$

CAZ529-530-241200-
/O.NEW.KMTR.FZ.W.0010.111224T0700Z-111224T1700Z/
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
133 PM PST FRI DEC 23 2011

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST
SATURDAY. 

* TEMPERATURES: EXPECT WIDESPREAD LOWS IN THE UPPER 20S TO LOWER
  30S LATE TONIGHT INTO SATURDAY MORNING. ISOLATED WIND SHELTERED
  VALLEYS COULD EVEN BRIEFLY DIP INTO THE MID 20S.

* IMPACTS: SENSITIVE VEGETATION COULD BE KILLED BY THE COLD
  TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. 

&&

$$
EVANS
WEATHER.GOV/SANFRANCISCO
2 follow-up statements
360 
WWUS76 KMTR 241200
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
400 AM PST SAT DEC 24 2011

...FREEZE WARNING IN EFFECT UNTIL 9 AM SATURDAY...

.CLEAR SKY...LIGHT WIND...AND A DRY AIRMASS WILL ALLOW
TEMPERATURES IN THE INLAND VALLEYS AND SOME COASTAL AREAS TO DROP
BELOW FREEZING.

CAZ506-507-510-513-516-241700-
/O.CON.KMTR.FZ.W.0010.000000T0000Z-111224T1700Z/
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
EAST BAY INTERIOR VALLEYS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
400 AM PST SAT DEC 24 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING. 

* TEMPERATURES: EXPECT WIDESPREAD LOWS IN THE 20S LATE TONIGHT
  INTO SATURDAY MORNING. 

* IMPACTS: SENSITIVE VEGETATION COULD BE KILLED BY THE COLD 
  TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

CAZ528-241700-
/O.CON.KMTR.FZ.W.0010.000000T0000Z-111224T1700Z/
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
400 AM PST SAT DEC 24 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING. 

* TEMPERATURES: EXPECT WIDESPREAD LOWS IN THE MID 20S TO LOWER 30S
  LATE TONIGHT INTO SATURDAY MORNING.  

* IMPACTS: SENSITIVE VEGETATION COULD BE KILLED BY THE COLD 
  TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

CAZ529-530-241700-
/O.CON.KMTR.FZ.W.0010.000000T0000Z-111224T1700Z/
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
400 AM PST SAT DEC 24 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING. 

* TEMPERATURES: EXPECT WIDESPREAD LOWS IN THE UPPER 20S TO LOWER 
  30S LATE TONIGHT INTO SATURDAY MORNING. ISOLATED WIND 
  SHELTERED VALLEYS COULD EVEN BRIEFLY DIP INTO THE MID 20S. 

* IMPACTS: SENSITIVE VEGETATION COULD BE KILLED BY THE COLD 
  TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
STROBIN
WEATHER.GOV/SANFRANCISCO
062 
WWUS76 KMTR 241637
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
837 AM PST SAT DEC 24 2011

CAZ506-507-510-513-516-241745-
/O.EXP.KMTR.FZ.W.0010.000000T0000Z-111224T1700Z/
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
EAST BAY INTERIOR VALLEYS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
837 AM PST SAT DEC 24 2011

...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...

TEMPERATURES ARE MAKING THEIR WAY ABOVE FREEZING ACROSS MOST OF
THE AREA. THEREFORE...THE FREEZE WARNING WILL BE ALLOWED TO EXPIRE
AT 9 AM THIS MORNING. TEMPERATURES TONIGHT WILL NOT BE AS COLD AS
THIS MORNING. HOWEVER...A FEW AREAS WILL EXPERIENCE OVERNIGHT LOWS
TONIGHT BELOW FREEZING ONCE AGAIN.

$$

CAZ528-241745-
/O.EXP.KMTR.FZ.W.0010.000000T0000Z-111224T1700Z/
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
837 AM PST SAT DEC 24 2011

...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...

TEMPERATURES ARE MAKING THEIR WAY ABOVE FREEZING ACROSS MOST OF
THE AREA. THEREFORE...THE FREEZE WARNING WILL BE ALLOWED TO EXPIRE
AT 9 AM THIS MORNING. TEMPERATURES TONIGHT WILL NOT BE AS COLD AS
THIS MORNING. HOWEVER...A FEW AREAS WILL EXPERIENCE OVERNIGHT LOWS
TONIGHT BELOW FREEZING ONCE AGAIN.

$$

CAZ529-530-241745-
/O.EXP.KMTR.FZ.W.0010.000000T0000Z-111224T1700Z/
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
837 AM PST SAT DEC 24 2011

...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...

TEMPERATURES ARE MAKING THEIR WAY ABOVE FREEZING ACROSS MOST OF
THE AREA. THEREFORE...THE FREEZE WARNING WILL BE ALLOWED TO EXPIRE
AT 9 AM THIS MORNING. TEMPERATURES TONIGHT WILL NOT BE AS COLD AS
THIS MORNING. HOWEVER...A FEW AREAS WILL EXPERIENCE OVERNIGHT LOWS
TONIGHT BELOW FREEZING ONCE AGAIN.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this freeze warning went out at Dec 23, 9:55 AM PST, 3 hours 38 minutes earlier.

Area forecast discussion, Dec 23, 9:55 AM PST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
955 AM PST FRI DEC 23 2011

.DISCUSSION...AS OF 9:25 AM PST FRIDAY...A CHILLY BEGINNING TO THE
DAY THIS MORNING WITH TEMPERATURES IN THE 20S AND LOWER 30S FOR
MOST POPULATED AREAS. IN THE INLAND VALLEYS LOW TEMPERATURES WERE
AS MUCH AS 30 DEGREES LOWER THAN YESTERDAY/S READINGS. THE
PRESSURE GRADIENT HAS RELAXED SINCE YESTERDAY ALLOWING THE WINDS
TO DECOUPLE OVERNIGHT AND THE COLD...DRY AIR MASS TO HAVE A MAJOR
INFLUENCE ON THE TEMPERATURES. AND...ALTHOUGH THE AREA STARTED OUT
COLD...HIGH TEMPERATURES TODAY ARE EXPECTED TO RISE TO NEAR NORMAL
UNDER A MOSTLY SUNNY SKY.

AS FOR TONIGHT...OVERNIGHT LOWS ARE EXPECTED TO ONCE AGAIN FALL
BELOW FREEZING IN MOST OF THE POPULATED INLAND VALLEYS SO A FREEZE
WARNING IS BEING CONSIDERED. FOR A VAST MAJORITY OF THE BAY
SHORELINE...COASTAL VALLEYS AND ALONG THE COAST...OVERNIGHT LOWS
ARE EXPECTED TO REMAIN ABOVE FREEZING.

&&

.PREVIOUS DISCUSSION 0241...AS OF 2:41 AM PST FRIDAY...A WEAK
SHORTWAVE TROUGH IS FORECAST TO MOVE INLAND TO OUR NORTH ON
CHRISTMAS DAY. THIS SHORTWAVE WILL WEAKEN THE UPPER RIDGE OVER OUR
AREA AND TURN THE FLOW TO LIGHT ONSHORE. THE RESULT WILL BE
MODERATING NIGHTTIME TEMPERATURES ON SATURDAY NIGHT AND SUNDAY
NIGHT AND PERHAPS A SLIGHTLY COOLER DAY ON CHRISTMAS.

THE UPPER RIDGE OVER THE WEST COAST IS PROGGED TO BEGIN WEAKENING
EARLY NEXT WEEK WITH A ZONAL FLOW DEVELOPING ACROSS THE PACIFIC
NORTHWEST. SYSTEMS MOVING THROUGH THIS FLOW WILL BRING EPISODES OF
RAIN TO AREAS TO OUR NORTH. BY MIDWEEK THE SOUTHERN EDGE OF ONE SUCH
SYSTEM COULD BRING RAIN TO AREAS MAINLY ACROSS THE NORTHERN HALF
OF OUR CWA BUT MAINLY NORTH OF THE GOLDEN GATE.

&&

.AVIATION...AS OF 9:50 AM PST FRIDAY...VFR CONDITIONS WITH
CONTINUED LIGHT AND VARIABLE WINDS WILL PREVAIL THROUGH THE FORECAST.

VICINITY OF KSFO...VFR.

KSFO BRIDGE APPROACH...VFR.

MONTEREY BAY AREA TERMINALS...VFR.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...NONE.

&&

PUBLIC FORECAST: EVANS
AVIATION/MARINE: RILEY
Hazardous weather outlook, Dec 23, 8:50 AM PST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
850 AM PST FRI DEC 23 2011

CAZ506-507-510-513-516-528-232300-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
EAST BAY INTERIOR VALLEYS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
850 AM PST FRI DEC 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...FRIDAY AND FRIDAY NIGHT

ANOTHER COLD NIGHT IS EXPECTED FRIDAY NIGHT INTO SATURDAY MORNING
WITH TEMPERATURES FALLING IN TO THE MID 20S TO LOWER 30S.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER COLD START TO THE DAY WILL OCCUR ON SATURDAY WITH
TEMPERATURES IN THE MID 20S TO LOWER 30S. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED BEYOND SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 3:08 AM PSTSmall Craft Advisory for Rough BarMTR36 hr

Nearby

Freeze Warnings in California, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.